Yesterday morning, I felt all recovered from this week's chemo, only to find my left leg mysteriously swollen. It also hurt to walk on. After the kids left for school, I saw my doctor, who immediately sent me to Vancouver Hospital for an urgent ultrasound.
It was good he did, because my swollen leg turned out to be the result of a nasty blood clot. So I'm in hospital for a few days and will continue taking blood thinners when I get out. Clots like this are a risk with my colorectal cancer and chemo, unfortunately.
Thanks for all the kind messages on Twitter and Facebook. So far hospital food is surprisingly decent (lunch was a tasty frittata with soup and an excellent little salad), I got a private room (even my own small washroom), and I'm feeling okay.
Right now I'm restricting visitors to family only, since I'm still pretty tired. But I'll keep you posted.
UPDATE: I'm home already, the same night. Once things got under control the hospital felt it safe for me to leave after dinner. I'm back taking daily Fragmin (dalteparin) injections—the same stuff I used to take (and should have kept taking, it seems!). And I'm still hobbling around while the swelling subsides. It's good to have a bath at home and go back to the big comfy bed. I missed my wife and kids and puppy, even in a short absence.
I'm glad to hear everything is going well :) I was worried.
Glad to hear that you are on the mend, Derek. Blood clots are scary - I've been thinking about you and Airdrie all day since I read about it on The Twitter. Take care!
Glad to hear it was quickly sorted Derek. Give that puppy an extra cuddle for luck. :-)
Get well soon and stay away from the spinach.
Adding my "get well soon" wishes to the pool :)
Glad to hear you're back at home Derek...
If you need to be on anti-coagulants long term, can you not use Coumadin/Warfarin? I'm taking 2 x 5mg pills per day because of a clotting problem and it's a lot simpler than having to inject myself daily.
For most people, the pills would be easier, but not for me, for two reasons. The problem with pills is that, since I'm on chemotherapy, I'm quite prone to barfing things up, and trying to keep the anticoagulant levels consistent in my bloodstream if I can't keep the pills down is more difficult than if I inject the stuff instead (especially if I throw up some time after I take the pills, and only some of the medication has mad its way into my system). In addition, since I already take at least four subcutaneous injections of insulin each day anyway, adding one more isn't much of an extra burden for me.
Derek, I'm so sorry you had this scare. I'm glad you are feeling better and home and with your family and puppy again.
Sending you good, good vibes.